NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 26, 6:34 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 26, 6:34 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
734 PM EDT Sun Apr 26 2020
.SYNOPSIS...
Low pressure moving slowly south of the region overnight and
Monday will result in cool, breezy and wet conditions. Some dry
weather is expected Tuesday afternoon and most of Wednesday,
though temperatures will remain cooler than normal. The next big
storm comes in for Thursday with more rain and windy conditions,
continuing into Friday. It appears as though the weekend will
feature more normal temperatures and partly sunny conditions.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
730pm Update...
Only minor tweaks to the overnight forecast based upon latest
observations. Have had an initial band of moderate/heavy rain
push northward across eastern MA and the Cape. This is in
association with the leading edge of a rather robust low level
jet. Enough elevated instability that a cluster of t-storms
rolled across the Cape. Produced locally heavy downpours with
several reports of 1 to 1.5" of rain in about 60 minutes. For
the rest of the night, it appears any instability (elevated at
that) will remain across extreme southern sections, so have
restricted mention of isolated t-storms to those areas. Latest
hi-res guidance suggests on and off rain all night, with better
chances of steadier precip remaining along and north of the Mass
Pike. Suspect we'll still see light rain and drizzle elsewhere.
Temperature profiles are still expected to cool overnight, and
should become supportive of some wet snow mixing in, especially
at elevations above 1000ft. Removed earlier forecast mention of
sleet, as although there could be a little that mixes in prior
to any transition to snow, it would be brief.
450 PM Update...
Rest of today and tonight...
** Periods of heavy rain area wide with possible isolated thunder
towards the South Coast **
Per radar reflectivity, there is a line of convection that is
lifting up north towards the South Coast. Mostly flashes and
elevated lightning off shore. This is consistent with the
approximate location of low level jet north nose. With the NAM Nest
showing K-index values along the South Coast and Cape and the
Islands at 20-30C, low level jet strengthening to 45-55 kt, there
could be isolated thunder mainly along the South Coast. This is also
consistent with SPC's Day 1 outlook that has general thunder up to
Boston. 12z HREF has 10-20% 4-hour probability of thunder for much
of SE MA with 20-30% probability towards Cape & Islands this evening
into late tonight. Synoptically, this also makes sense with the LLJ
strengthening and MUCAPE of between 100-200 J/kg (even up to 500
J/kg towards Nantucket) during this period.
This evening, the secondary low pressure will track near 70W/40N
benchmark. If this had been mid winter, we would have been looking
at accumulating snowfall along the I-95 corridor from Providence to
Boston. But it is late April and even though we are in a colder than
normal pattern thanks to a positive PNA and negative NAO, it will
only be cold enough for some snow to mix in in the higher terrain of
the Berkshire East Slopes and Northern Worcester Hills. Generally
coating to an inch of wet snow expected. With road temperatures in
the mid 30s, only expecting snow to stick on grassy surfaces. Cannot
rule out some wet flakes mixing in at times as colder air gets
wrapped around with the low pressure lingering offshore thanks to a
blocking pattern to our north. But Sunday night will generally
feature chilly rain for most of the low elevations locations.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
As of 450 PM Sunday...
Monday ...
Overall, a nasty cold day is in store for most of us in Southern New
England. A persistent low-level northeast flow is in store for us
due to a meandering surface low just southeast of Nantucket, thanks
to a upper level blocking pattern over northern Quebec as favored by
a negative NAO. As a result, increasingly colder air will be drawn
into the area. Using a blend of the two solutions that reflect a
blocking pattern, i.e. the NAM and ECMWF, 850mb temperatures are
forecast to fall from -3 to -6C. Record minimum daily highs are
possible for our four climate sites with forecast highs in the upper
30s to low 40s. These values are about 20 degrees below average for
late April. As surface temperatures fall, cold rain will start
mixing in and changing over to snow over the higher terrain and by
Monday evening, even lower elevations should see a changeover to
snow. But thanks to a high late April sun angle and warm road
surfaces, any accumulations are expected to be confined to grassy
surfaces.
Monday night...
Into the evening hours, the key question for Monday night is how
much QPF there is to work with as the thermal profile finally
becomes favorable for most areas away from the coast. As a deep
upper level trough finally shifts east, this allows a brief period
of upper level ridge to build in from the west, which will help
guide the surface low away from our area. So precipitation will be
winding down as the low exits and we are left with wraparound
showers. Immediate coastal areas including the Cape and Islands
should see mostly rain thanks to the northerly flow advecting in
warmer ocean air, which keeps the lower levels too warm to see snow.
So in general, expecting no more than a coating to a few tenths of
an inch of decorative snow for Monday night. No impacts are
expected.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 400 PM Sunday...
No huge changes in the 12z suite of models -- still looking at a
rather active upcoming week along with below normal temperatures
until late week. Primary system of concern will be the one
scheduled for Thursday. Looks like another gusty wind day, with
a good deal of rainfall and the potential for some convection
thrown in for good measure. Overall the models were in decent
enough sync that I've leaned heavily on a model blend and have
moderate confidence in the forecast. See below for my comments
regarding each day.
Tuesday:
Still dealing with the Monday storm as it slowly pushes to the
east. So at least for the morning we'll have a good deal of
clouds and residual moisture across eastern half of the area.
With 925mb temperatures down around -1C, can't rule out a few
snowflakes first thing in eastern MA mixing in with areas of
light rain or drizzle. With surface temperatures above freezing
and any snow will melt on contact. Otherwise improving
conditions for the day -- we even get sunshine for the
afternoon. Still a cool day with highs in the low/mid 50s west
(with more sun) to upper 40s east (less sun).
Wednesday:
Overall not too bad of a day. Still cooler than normal with
highs areawide generally in the 50s. With a light east/northeast
flow, eastern areas nearest the ocean will only top out in the
lower 50s. By the afternoon, clouds associated with warm air
advection ahead of the next storm system start to stream into
western areas. GFS is more agressive than the 12z ECWMF with
bringing in precipitation and would suggest rain would be
falling by sunset from the CT River Valley westward. EC keeps us
dry for another 6 hours or so. Have painted in some low pops for
the western areas for late in the day, but at this point it
appears to be a dry day for most everyone.
Thursday:
unsettled to say the least. Models all consistent in showing a
deep full latitude upper trough centered across the Great Lakes,
and only slowly pushing east. With this setup, we are looking at
a strengthening southerly low level jet that developed during
the day as it transitions from west to east. GFS and EC similar
with a 40kt at 925mb jet across CT early in the day expanding
and strengthening to a 45-55kt jet covering RI and eastern MA by
late in the day. This is about 2-3 standard deviations above
normal. Looking at GFS atmospheric profiles in BUFKIT suggest
we'll mix to about 950mb or so, though the potential for deeper
mixing is out there. So right now it does look like we've got
the potential to see 40+ kt gusts, especially across eastern
areas late in the day. The setup looks quite similar to what we
had back just last Monday. Raw model guidance really not doing
well with the strong wind possibility, so I made manual
adjustments upward to show 30-35kt gusts by late in the day.
Given this event is so far out, didn't feel it prudent to go
much higher than that at this time. In addition to the wind
threat, there is a potential for some locally heavy rains. With
the deep trough, we'll pull up some moist air from the Bahamas
with precipitable water values running 1-1.25". Would think most
of the region will see at least 1" of rainfall for the day.
Finally models, especially the GFS, suggest a dry slot
developing during the afternoon across western sections of the
forecast area. Models also have some surface instability (CAPE
around 150 j/kg) and elevated instability. Have added a small
chance of thunder at this point. Again, all looks kind of
similar to the recent wind event last week.
Friday:
Still under the influence of the system. Although the surface
low will be far north of here, the axis of the upper trough will
finally be reaching us, along with the upper low passing
overhead late Friday or Friday night. Thus lots of clouds and
showers.
Saturday/Sunday:
Finally we'll get rid of the pesky unsettled weather, mostly.
We'll be in the WNW flow behind the big trough, but still some
residual moisture around. With at least partly sunny skies and
temperatures reaching into the 60s for most areas, there will be
a little bit of surface instability around -- so a few hit or
miss showers can't be ruled out at this point. Chances are down
in the 15-25% level, which is more or less climatology.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
2330z Update...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Overnight, generally moderate confidence in specific details
(eg: timing of precip intensity or visibility changes), but
overall high confidence that widespread IFR conditions will
predominate. Ceilings should range from 005-015 area wide, with
visibilities primarily MVFR, though there is the potential for
IFR in brief heavier showers and perhaps across the Cape and
Islands. Not enough confidence outside of ACK to really include
in TAFs. Expect gusty NE surface winds 20-30kt.
12z-23z Monday: still IFR to MVFR across the region. Steadier
rain will be a bit spotty, but suspect light drizzle will become
rather common, especially across eastern areas. Surface winds
still gusty, and turn more northerly as the day goes on.
Monday night...Moderate confidence.
IFR CIGS/VSBYS to trend MVFR overnight as low pressure finally moves
further offshore. IFR CIGS/VSBYS could linger closer to daybreak
near the easternn terminals where -SN develop. Winds turn NW and
slowly diminish to 5-10 kts with gusts of 15 kts, except up to 25
kts at the coast.
KBOS Terminal...Medium confidence in the TAF.
KBDL Terminal...Medium confidence in the TAF.
Outlook /Tuesday through Friday/...
Tuesday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance RA.
Tuesday Night: Mainly VFR, with local IFR possible.
Wednesday: Mainly VFR, with local MVFR possible. Breezy.
Wednesday Night: Mainly MVFR, with local IFR possible. Breezy.
RA likely.
Thursday: Mainly MVFR, with local IFR possible. Windy with
gusts up to 30 kt. RA likely, slight chance TSRA.
Thursday Night: Mainly MVFR, with areas IFR possible. Windy
with gusts up to 35 kt. RA likely, SHRA likely, slight chance
TSRA.
Friday: Mainly MVFR, with local VFR possible. Breezy. Chance
SHRA.
&&
.MARINE...
As of 400 PM Sunday...
E winds become E-NE late this afternoon with gusts 25-35 kt and some
approaching 40 kt, with the best chance across the eastern waters.
Seas build up to 5 to 7 ft, highest on the southern outer waters to
E of Cape Cod. Steady rain overspreading all waters through early
evening.
Tonight...
NE winds 20-30 kt gusting to 40-45 kt across the eastern waters,
diminishing from S-N through the night. On the southern waters, N-
NE winds 15-25 kt gusting to 35 kt early, then diminishing to 15-20
kt gusting to 25 kt by around midnight. Seas 5 to 9 ft, increasing
to 10 to 13 ft on the eastern waters. Visibility 1 to 3 nm in areas
of rain and fog, improving from W-E after 06Z, though lingering to
the E and S of Cape Cod.
Monday...
N-NE winds up to 25-30 kt gusting to 35-40 kt early north of Cape
Cod, otherwise 15-25 kt gusting to 35 kt. Winds and seas slowly
lower, but gusts linger on the waters E of Cape Ann. Seas up to 10-
14 ft on the eastern waters, slowly subsiding during the afternoon
but remaining around 10 ft. Visibility around 3 nm through midday,
then improving to 3-5 nm on the southern waters.
Monday night...
Rough seas mostly for the Eastern outer waters with waves of 10-14
ft, lower on the south coast with waves 4-7 ft. Winds turn NW and
slowly diminish to 5-10 kts with gusts of 15 kts, except up to 25
kts at the coast.
Outlook /Tuesday through Friday/...
Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of rough seas. Slight chance of rain.
Tuesday Night through Wednesday: Winds less than 25 kt. Areas
of seas approaching 5 ft.
Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Rain likely.
Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 11 ft. Rain likely, slight
chance of thunderstorms.
Thursday Night: Low risk for gale force winds with gusts up to
40 kt. Rough seas up to 12 ft. Rain likely, rain showers
likely, slight chance of thunderstorms.
Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Rough seas up to 11 ft. Chance of rain showers.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides are rather low but the approaching storm brings
isolated tidal concerns. Main concern is for Nantucket for the tide
cycle tonight and early Monday. A storm surge of 1-2 ft is expected
with seas building to 15+ ft offshore. If a 2 ft surge is realized
pockets of minor coastal flooding will be possible along east
coastal MA during the early Monday morning high tide, especially the
South Shore and Nantucket. This is likely the worst case scenario.
A review of tide forecasts shows projections for Nantucket harbor
reaching action stage during the Monday morning and Tuesday morning
high tide cycle. The higher end ensemble members show that there is
a small chance of minor flooding during the Tuesday morning high
tide cycle. Currently, confidence is not high enough to put out any
headlines. The remainder of sites on the coast remain well below
flood stage. This will continue to be monitored.
&&
.CLIMATE...
Expecting Monday to feel more like early March rather than late
April, such that we will be challenging the records for the
lowest maximum temperatures. Below are the current records for
the calendar day April 27:
Boston: 41F set in 1882
Hartford/Bradley: 46F set in 1917
Providence: 44F set in 1917
Worcester: 41F set in 1973
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until midnight EDT tonight for ANZ231-232-235-237-
255-256.
Small Craft Advisory until 2 AM EDT Tuesday for ANZ233-234-236.
Gale Warning until 2 PM EDT Monday for ANZ230.
Gale Warning until 2 AM EDT Tuesday for ANZ250-251-254.
&&
SYNOPSIS...Nash
NEAR TERM...Chai/Nash
SHORT TERM...Chai
LONG TERM...Nash
AVIATION...Chai/Nash
MARINE...Chai
TIDES/COASTAL FLOODING...Team BOX
CLIMATE...Team BOXSpecial weather statement, Apr 26, 3:39 PM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
439 PM EDT Sun Apr 26 2020
MAZ018>023-RIZ007-262130-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Western Plymouth MA-Dukes MA-Barnstable MA-Newport RI-
439 PM EDT Sun Apr 26 2020
...Thunderstorms Will Move Across Southeast Massachusetts and the
Cape...
At 435 PM EDT, Doppler radar was tracking a cluster of thunderstorms
from near Little Compton Rhode Island to just northeast of Marthas
Vineyard. These storms were moving northeast at 40 mph.
Gusty winds along with briefly heavy rainfall will accompany
these storms. Some minor ponding of poor drainage areas may occur.
Locations impacted include...
New Bedford, Plymouth, Barnstable, Dartmouth, Falmouth, Brewster,
Marion, Oak Bluffs, Edgartown, Tisbury, Provincetown, Yarmouth,
Middleborough, Wareham, Sandwich, Bourne, Fairhaven, Westport,
Duxbury and Dennis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach.
&&
LAT...LON 4154 7000 4167 7001 4160 7046 4141 7045
4155 7050 4141 7056 4153 7067 4144 7084
4145 7084 4175 7063 4174 7071 4160 7096
4142 7086 4146 7120 4206 7072 4176 7047
4180 7002 4207 7024 4208 7022 4200 7002
TIME...MOT...LOC 2035Z 232DEG 36KT 4145 7111 4146 7026
Nash